Hi all,

I haven't posted here for a long time, but I have a question, has anyone just stopped taking plaquenil? And if so what are the effects. I feel that it is just making me sick. I'm not very good with going to doctors, as I have had so many negative experiences with them, with the result I am very much on my own with this, hope someone here can help

18 Replies

  • Hi Harold123 was only thinking about you recently and wondering how you were.About the plaquenil please don't stop taking it before seeing someone maybe your rhuematoligist. I can relate to not much help from some gps so I just rang for appointment with rhuematolist.Maybe they might change to something else instead.My dose has been doubled a few weeks ago and sometimes I feel sick and a bit fuzzy but the benefits outway this for me.Now it doesn't fix everything but it definitely dampens things down.I have a new gp and he seems fine but my trust is in the rhuematoligist as gps are not the experts with lupus as we all know by now.Go and talk to doc and tell them you need help with this.Lupus is definitely horrible and effects people a lot more than anyone without it understands.Take care and we are all here for you.

  • Hi Circles, thank you for the advice, I gave up going to gp after she advised me to take Valium and to see a psychologist, I was explaining to her about the muscle pain, fatigue,brain fog, and rash, that was making me feel very down, she decided I was depressed. I am actually a very optimistic person, I have a brilliant husband, children and grandchildren that I adore. I'm not angry with the doc, she just didn't understand lupus. In fact it's hard to find anyone where I live that does. I just think the plaquenil didn't suit me. The rheumatologist I was going to is a long story. I'm basically trying to cope with this on my own. I will stay on the plaquenil, once again thank you

  • Hello there Harold....I'm glad you're here & am sure you'll get lots of good replies like circles'

    I started on plaquenil 5 years ago in my mid 50s. I started on 1/2 dose (200mg) for several this how you started? at first I thought plaquenil made me feel odd in various ways, but within the first few weeks my body seemed to adjust and I began to feel less pain in my joints & muscles. How long have you been taking plaquenil daily?

    Research recently has proven that the benefits of plaquenil are cumulative: the longer it's taken daily, the more a patient's condition can gradually improve.

    18 months ago, rheumatology referred me to immunology due to sinister blood test results and instructed me to pause plaquenil. So I was off plaquenil during the first 5 months of immunological investigations. During that time several of my lupus-related chronic symptoms worsened. Then I restarted plaquenil, and am clearly benefitting from it again, but those worsened symptoms have continued at a higher than before I paused now I need daily low dose pred too.

    So, once you have more replies from forum, have a good think...we're all here to support you when you discuss this with your doctor/ feeling is that you'd do best to see your doctor soon about all this...better to delay stopping plaquenil until you've talked to your doctors

    🍀🍀🍀🍀 coco

  • Hi coco,

    I read a lot of your posts, it seems to me you would make a brilliant doctor, I like the way you are so proactive about your illness. I started on 400mg daily, it has helped with the muscle pain and rash but I feel really unwell on it. I however will take the advice of yourself and circles and stay on it


  • Hi Harold I know what you mean about the doc not listening and thinking you were depressed.Not very helpful I know maybe down the road you might go and see a better doc.A doc asked me was I anxious when I told her about not sleeping with my resting tachycardia and would I take something.I declined and this was the first time she met me.Great you have great family support like myself as without this I think I would have lost the plot a long time ago.Hang in there and I hope you start feeling a little better.Message me anytime you want to chat.Im in mallow co.cork.Circles xxx

  • Hi Circles,

    You are so kind, it's nice to know there is someone out there who understands. I was reading back through some of your posts and it seems you had the same problems with gps as me. Do you mind me asking who your rheumatologist is, and do you have to be referred by a gp or can you just go. I don't want to go back to the one I was attending.

    Once again thanks for your advice

  • His name is Dr. John F.McCarthy.Consultant Rhuematoligist in the cork clinic Western road cork.He is attached to the Bon Secours Hospital.He is private but I was left with no choice.The gp I left a few years ago referred me to someone in Cuh.She thought I had nothing else to do only wait 9 months and that was private, it's my pancreas surgeon told her to send me to a rhuematoligist.I was sick of her so I left the practice and never went back.Tell the gp you want to see a different specialist.Y ou can go to any doctor you like so don't let them fob you off.Even a one off appointment might get you on the right medication.Im still not great but when I think of how bad I felt before Plaqeunil it actually frightens me and doctor not really helping me.Good luck.

  • Hi Circles,

    Thank you for that, I am going to change my gp soon, just not feeling great at the moment so I really need to do something. I follow all your posts and coco's, it really does help to read the advice you give

    Thank you

  • You are more than welcome Harold 123.I know how hard things are when you feel like crap.Plaquenil helps me function but everything is still there.I work full time even though it's very hard at times and this keeps me sane.At the weekends I'm pretty much useless as I feel so tired.But carry on we have to.Think about yourself and get a new doc and a rhuemy referral.You deserve looking after.My feeling is if I can function at the moment I'm doing ok.I don't worry too much anymore about the future with lupus as I have this I believe since my 20s.and managed.At least when you know you have its easier to cope with the right help.Take care and keep in touch.Circles😉

  • I was good for about a month and then I crashed! Slept through November to February when I restarted my plaquenil now I'm just starting to feel like myself again and it's almost June:(

  • Hi. Look at your tablet and see if it's called Quiniric as that's a brand name. If it is then that could be the reason you are feeling in well. For sims reason lupus patients don't get on with this brand and by that I mean hundreds of lupus patients, it's on this website somewhere about it and lupus uk. Is your prescription for hydrochloriquine or plaquenil as it needs to be for hydrochloriquine only. If your chemist still give you Quiniric then they are actually not dispensing the correct medication. I had this issue and had to find a chemist that stocked the correct medication and now use two chemists one for my main prescription and one fir just the chrochloroquine.

    Hope this has helped and I hope you start feeling better soon.

    Best wishes Helen

  • Hi Helen

    It's plaquenil that I'm on, thank you so much foe the advice

  • Hi Harold123, I'm sorry to hear that you have had bad experiences with your doctors and that you are struggling with your medication at the moment. Some people do unfortunately experience side effects from their treatment. In some cases an additional prescription of a proton-pump inhibitor such as omeprazole can help negate the gastric symptoms. Some people experience more adverse effects on 'Quinoric' branded hydroxychloroquine' and may manage better on 'Plaquenil', 'Zentiva' or 'Teva'.

    I'm sorry that you feel you are on your own at the moment. If you are unhappy with your consultant, would you consider asking to be referred to somebody else? If you would like information about any lupus specialists in your area I can provide you with this if you'd like to let me know whereabouts you live?

    Please do not stop taking your treatment without discussing it with your doctor and doing it under their advice and supervision.

  • Hi Paul, thank you for your advice, I am on plaquenil, I think I will just continue taking it, on foot of all the advice I have received here

    Thank you all for your concern

  • Hi harold123

    When I checked on for people nearby I noticed you are not far away . I see a lovely rheumatologist if you would like I can give you a name as you maybe able to go to same hospital

  • I took it for year and half but it didn't help so I stopped with no ill effects that I remember .

  • I would add tho that I only stopped on advice of my consultant.

  • Hi Harold 123

    Ohh I feel for you , when you are up to it do try and find a compassionate GP. I know, easier said than done but you have been damaged from such insensitivity .

    Much has been said but I wanted to send 🌿🌿🌿🌿 sentiments your way.




You may also like...